Hail, Gray
- When
- May 21, 5:10 PM CST
- Where
- Gray County, 13 mi SW of Ensign
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -100.400
34 hail, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI MAY 21 2004 .DISCUSSION... DAYS 1-2... CURRENT FORECAST LOOKS PRETTY GOOD IN LIGHT OF THE LATEST UPPER AIR ANALYSIS AND MODEL PROGNOSIS SO ONLY SOME MINOR TWEAKS WERE NECESSARY. SFC PLOT AT 19Z SHOWS THE DRYLINE TO BE LOCATED ALONG A KHLC-KGCK-KLBL LINE. VIS SAT IMAGERY SHOWING SOME CU STARTING TO FORM ALONG THE DRYLINE OVER WESTERN PORTIONS OF THE CWA. VIS AND WV IMAGERY ALSO SHOWS A SUBTLE SHORTWAVE NOW OVER EASTERN COLO APPROACHING THE AREA. HAVE INCREASED POPS TO THE CHANCE CATEGORY IN AREAS ALONG AND EAST OF THE DRYLINE THIS EVENING. BEST MOISTURE CONVERGENCE AND UVV ARE LOCATED TO THE WEST OF KGCK WHERE THE CU IS FORMING SO THE BEST CONCENTRATION OF STORMS SHOULD BE IN THAT AREA TO THE NORTHEAST NEAR NESS CITY AND HAYS. MOST OF THE STORMS SHOULD BE DISSIPATING OR MOVING OUT OF THE AREA TOWARD MIDNIGHT. THIS PATTERN REPEATS ITSELF AGAIN ON SATURDAY WITH THE EXCEPTION THAT THE SURFACE FEATURES WILL BE FARTHER EAST. KEPT THE CHANCES FOR THUNDERSTORMS GOING IN THE EASTERN SECTIONS OF THE CWA FOR LATE SATURDAY AFTERNOON AND EVENING. ON SATURDAY NIGHT A COLD FRONT WILL BE ROLLING SOUTH ACROSS SOUTHWEST KANSAS. MODELS SHOW THE 500 MB SHORTWAVE MOVING OUT ACROSS THE CENTRAL HIGH PLAINS DURING THE NIGHT. THE POSSIBILITY EXISTS FOR SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE FRONT BUT MOISTURE APPEARS TO BE LACKING BY THIS TIME SO WILL LEAVE DRY FORECAST INTACT. DAYS 3-7... REALLY DIDNT MAKE MUCH IN THE WAY OF CHANGE TO THE GOING EXTENDED OTHER THAN LOWER TUESDAY AND WEDNESDAY MAXES. THE MODELS DIFFER ON THE FRONTAL TIMING LATE MONDAY WITH THE ETA BRINGING THE FRONT THRU THE ENTIRE CWA BY AFTERNOON. THE UKMET AND GFS ARE SLOWER WITH THIS AND WILL FOLLOW THIS SCENARIO IN GENERAL. WITH COOL NE WINDS AND POSSIBLE LOW CLOUD COVER, TUESDAY AND POSSIBLY WEDNESDAY LOOK COOL, AT LEAST BELOW NORMAL. THE MODELS HAVE TENDED TO BE STRONGER WITH THE NORTHERN STREAM ENERGY, SO THE FRONT MAY GO FARTHER SOUTH INTO OKLAHOMA OR EVEN THE RED RIVER VALLEY BEFORE STALLING AND RETURNING NORTH. AM GOING WITH SLGT POPS ON TUESDAY BASED ON WHAT LOOKS LIKE A GOOD UPSLOPE EVENT BEHIND THE FRONT OVER EASTERN COLORADO AND A HINT OF A DEVELOPING MCS POSSIBLY MOVING ACROSS KS THAT NIGHT ALONG THE MID LEVEL BAROCLINIC ZONE. TEMPS SHOULD GRADUALLY WARM THRU THE END OF THE WEEK UNDER A ZONAL FLOW REGIME WITH NO CLEAR SIGN OF PRECIP OTHER THAN ISOLATED TSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 96 58 87 / 30 00 00 00 GCK 63 93 56 86 / 30 00 00 00 EHA 59 90 56 89 / 20 00 00 00 LBL 63 96 58 89 / 30 00 00 00 HYS 64 93 57 85 / 30 20 20 00 P28 68 94 64 87 / 20 20 20 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && GERARD/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI MAY 21 2004 KSZ030-031-045-046-064-065-076>079-086>088-221000- CLARK-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-NESS-PAWNEE- RUSH-SEWARD-TREGO- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. BY LATE AFTERNOON ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR A DRYLINE WHICH WILL EXTEND FROM HAYS TO DODGE CITY TO NEAR LIBERAL. ANY STORM THAT DOES DEVELOP WILL FORM RAPIDLY AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM. KSZ043-044-061>063-074-075-084-085-221000- FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-STEVENS- 500 AM CDT (400 AM MDT) FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ066-080-081-089-090-221000- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. WINDS SPEED BY THE AFTERNOON WILL RANGE FROM THE 25 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 18
The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
34 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A four inch diameter tree was broken at a local nursery
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399372, 5399373, 5399374, 5399375, 5399376, 5399377, 5399378, 5399379, 5399380, 5399381, 5399382, 5399383, 5399384, 5399385, 5399386, 5399387, 5399388, 5399389, 5399390, 5399391, 5399447, 5399448, 5399449, 5399450, 5399451, 5399452, 5399453, 5399454, 5399455, 5399456, 5399457, 5399458, 5399459, 5399460, 5399461, 5399462.